NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 2, 2014
High Blood Pressure
I have hight blood pressure andI am taking 10 mg. of Prinivil. I have noticed my pulse rate getting low at times,in the 50`s. Is this anything to be alarmed about.
Also what are some of the names of drugs in the Angiotensin Receptor Inhititor class. Are these better than Prinivil? Do they have less side effects than Prinivil.
Prinivil is an ACE inhibitor. ACE inhibitors do not usually affect the pulse rate. A low pulse rate is harmless as long as the patient does not have heart disease and does not have any symptoms.
A low pulse rate may even be beneficial, because there is a correlation between pulse rate and longevity. In population studies, a lower resting heart rate has been associated with longer life span. The correlation is weak, but statistically significant.
Prinivil is usually well tolerated, but it can cause a dry cough or allergic reactions, as well as other, infrequent side effects. Angiotensin Receptor Blockers (ARBs) work by a similar mechanism, but have less side effects. ARBs and ACE inhibitors have the same effectiveness in hypertension. The most used ARBs are: Cozaar (losartan), Diovan (valsartan), Avapro (irbesartan) and Atacand (candesartan).
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati